A few weeks ago I was diagnosed by my doctor as having acid reflux. She recommended 20mg of Losec daily for one month and then to attempt to taper off the medication by taking it every other day when I started to feel better (she recommended trying after 1 month). After a week on the medication I felt great, had no symptoms and decided to taper off. The first day off was fine, but the next day was terrible and my reflux returned. Since then I decided to go back on the medication daily and will try again in a month or so to taper off (lesson learned!).
However, over the last three days since I’ve been back on the medication, I notice that about 12-15 hours after I take the medication, I start to have very mild symptoms which get progressively worse until a few hours after I take my next dose. Specifically, my throat becomes very tight, irritated and sore. I also get the feeling as though the back of my throat/nose is very dry. As you can imagine, these symptoms are very disconcerting! In addition, I continue to be extremely hoarse and dry in the morning when I wake up.
Are these symptoms something of immediate concern? How long should I continue on this path of discomfort before seeking medical treatment again? Until now I have just been treating the symptoms by sipping hot water with a bit of honey. The symptoms are manageable, but concerning.
I am a 37-year old, 115 pound, non-smoking female in excellent health (otherwise). I take no other medication. I exercise regularly. I eat extremely well, drink only water, no coffee, tea, chocolate, alcohol, pop. I avoid all acid producing foods (tomatoes, garlic, onions, etc.), eat almost no processed foods, eat only small meals, chew slowly and don’t lie down for at least 2 hours after a meal. From a lifestyle standpoint, I seem to be doing everything right.
If a patient reported symptoms you are describing I would consider the diagnosis of laryngopharyngeal reflux (LPR). It is not uncommon for patients with GERD to also have LPR.
An ENT physican or speech pathologist can perform rhinolaryngoscopy (similar to an endoscopy, but fiber optic camera evaluates nose, throat. Patients with LPT may have vocal cord edema (swelling) and other characteristic changes. In addition, you can ask your physician about referral to a gastroenterologist for an upper endoscopy (EGD) as your symptoms have progressed.
Patients who have GERD and LPR respond better to twice-daily dosing of proton-pump inhibitors (Losec) in the suppression of acid.
I recommend you ask your physician about the possibility of LPR and if you would benefit from Losec twice daily. You may also ask him about an EGD and/or rhinolarngoscopy to look for the changes I mentioned.
i had the same thing u have ...... gerd with hoarse voice from swollen larynx and vocal cords , dry hoarse cough , etc . ...... i did a course of aciphex for 3 mos ...... then was put on ranitadine (zantac) and slowly weened off that . my gerd cleared up , i healed up completely and i felt great .....no side effects . u should ask ur doc about aciphex ....... i tried everything and aciphex is the best .......
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.